Alert archive / Maine / Gale Warnings in 2017
Gale Warning 3, NWS Caribou, ME
NWS Caribou, ME issued this gale warning at Jan 4, 2017, 11:17 PM EST. It took effect at Jan 5, 2017, 1:00 AM EST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2017, 11:17 PM EST (04:17 UTC)
- In effect from
- Jan 5, 2017, 1:00 AM EST
- Expired
- Jan 5, 2017, 2:53 PM EST
- In force
- 14 hr
- Issued by
- NWS Caribou, ME
The text
As transmitted.
224 WHUS71 KCAR 050417 MWWCAR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE CARIBOU ME 1117 PM EST WED JAN 4 2017 ANZ050>052-051200- /O.CAN.KCAR.GL.W.0002.000000T0000Z-170105T1200Z/ /O.NEW.KCAR.GL.W.0003.170105T0600Z-170105T2100Z/ COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 1117 PM EST WED JAN 4 2017 ...GALE WARNING IN EFFECT UNTIL 4 PM EST THURSDAY... THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT UNTIL 4 PM EST THURSDAY. * WINDS AND SEAS...WEST WINDS 25 TO 35 KT WITH GUSTS UP TO 40 KT. SEAS 8 TO 13 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ NORCROSS
2 follow-up statements
729 WHUS71 KCAR 050812 MWWCAR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE CARIBOU ME 312 AM EST THU JAN 5 2017 ANZ050>052-051615- /O.CON.KCAR.GL.W.0003.000000T0000Z-170105T2100Z/ COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 312 AM EST THU JAN 5 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WINDS AND SEAS...WEST WINDS 25 TO 35 KT WITH GUSTS UP TO 40 KT. SEAS 8 TO 13 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
298 WHUS71 KCAR 051953 MWWCAR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE CARIBOU ME 253 PM EST THU JAN 5 2017 ANZ050>052-060400- /O.CAN.KCAR.GL.W.0003.000000T0000Z-170105T2100Z/ /O.NEW.KCAR.SC.Y.0002.170105T1953Z-170106T1200Z/ COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 253 PM EST THU JAN 5 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 7 AM EST FRIDAY. THE GALE WARNING HAS BEEN CANCELLED. * WINDS AND SEAS...WEST WINDS 15 TO 25 KT WITH GUSTS UP TO 30 KT. SEAS 7 TO 10 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this gale warning went out at Jan 4, 7:58 PM EST, 3 hours 19 minutes earlier.
Area forecast discussion, Jan 4, 7:58 PM EST, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Caribou ME 758 PM EST Wed Jan 4 2017 .SYNOPSIS... Low pressure will lift north of the region tonight. A cold front will cross the region Thursday. Low pressure will track east of the region Friday. High pressure builds into the area Saturday. Another area of low pressure is expected to track well south and east of Maine Saturday night into Sunday. && .NEAR TERM /THROUGH THURSDAY/... Update... A cold/occluded front along with an upper level disturbance will cross the region early tonight, with a stronger cold front approaching northwest Maine later tonight. Snow showers will occur across northern and central areas early tonight, with snow/rain showers Downeast. Snow accumulations up to around an inch are possible across northern and central areas early tonight, with any snow accumulations Bangor and Downeast generally less than an inch. Skies will then remain mostly cloudy with scattered snow showers across the north and mountains overnight, with decreasing clouds Downeast. The cold front crosses the region early Thursday. Generally expect partly/mostly cloudy skies along with mostly early snow showers across the north and mountains, with partly cloudy skies across the remainder of the forecast area. Gusty winds up to 30 to 35 mph are expected across the region Thursday. Low temperatures tonight will generally range from the mid to upper teens north, to around 20 Bangor and interior Downeast with mid 20s along the Downeast coast. High temperatures Thursday will range from the mid to upper teens north, to the mid to upper 20s Bangor and interior Downeast with around 30 along the Downeast coast. Have updated the forecast to increase snow/rain shower chances early tonight. Have also updated for overnight temperatures...cloud cover and snow shower chances. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... The main weather system of interest is an area of low pressure that passes off the Carolina Coast Thursday night and passes south of the area during the day Friday. The models and vast majority of ensemble members keep any accumulating snow south of the area. There were only a couple Ecmwf ensemble members that brush the Downeast coast with a couple of inches of snow, but the majority of the operational models and ensemble members have either no snow or less than an inch. For now, the mid night shifts idea of slight chance to low chance of snow along the coast and outer islands seems very reasonable. As the low pulls away, another shot of cold air filters into the region Fri night and Saturday. Lows Fri night will drop below zero across northern and central portions of the CWA, with mostly single digits for the Downeast region with a few colder spots to drop just below zero. Depending on the cloud cover, some of the normal cold spots in the nw valley could easily drop to 20 below, and did make just a few tweaks in the normally colder broad nw valleys. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Continued very cold sat night and Sunday with lows again to drop well below zero across the northern zones. The models have another low that passes off the Mid Atlantic Coast passing south of the area Sat night into Sunday. The 00Z ECMWF brings the low close enough to bring accumulating snow to the Down East region (12Z backed off), but it is more aggressive than its ensemble mean and the majority of ensemble members that keep the bulk of the precipitation offshore as do the latest 12Z GFS and Canadian GEM. Again, agree with the assessment of the mid crew to keep chance PoPs mainly Down East. Will need to keep an eye on things, but with the best baroclinic zone well south of the region would side toward any significant QPF/snow remaining south of our area. Mainly dry and cold Monday with below average temperatures. The air mass looks to moderate to seasonable levels Tuesday ahead of the next weather system. The next system moves in from the west Tue night or Wednesday with some overrunning precipitation. It is far out, but for now it looks like any frozen precipitation would change to rain Downeast with snow changing to a mix in the far north. && .AVIATION /01Z THURSDAY THROUGH MONDAY/... NEAR TERM: Occasional MVFR/IFR conditions will occur across the region early tonight. Occasional MVFR conditions will persist across the north and mountains overnight, with VFR conditions developing Bangor and Downeast. Occasional MVFR conditions could persist across the north and mountains Thursday, with VFR conditions Bangor and Downeast. Gusty west to southwest winds up to 30 to 35 mph will occur across the region Thursday. SHORT TERM: Mostly VFR Thu night with local MVFR. More uncertainty FRI with MVFR or IFR possible in any -sn at the Downeast terminals. Improvement for KBGR and KBHB to VFR Friday night into Saturday while the northern terminals have the risk of seeing MVFR and perhaps IFR conditions. && .MARINE... NEAR TERM: Winds will increase across the waters overnight. A Gale Warning is in effect for the waters overnight, which will likely need to be extended into Thursday afternoon. Visibilities could be reduced in rain/snow showers early tonight. Have used the GFS for sustained wind speed Thursday. For Waves: Currently southeasterly long period swell is the primary wave system. This wave group will slowly subside tonight while at the same time increase southwesterly winds build continue to build wind wave. Southwesterly wind wave will become the primary wave system late tonight and during the day Thursday. SHORT TERM: Small craft advisory conditions Thu evening will drop back to below SCA levels By Fri morning, and should remain below SCA levels through the weekend. The next more significant system approaches from the west Tue night with small craft advisory or gale conditions likely to develop && .CLIMATE... A total of 41.2 inches of snow was observed at Caribou in December making it the 7th snowiest December on record. It was only the 19th time there has been a month with 40 inches or more of snow at Caribou. The snow depth of 27" on Dec 30th was the 6th greatest snow depth ever observed during the month of December. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...Gale Warning until 7 AM EST Thursday for ANZ050>052. && Near Term...Norcross/Mignone Short Term...CB Long Term...CB Aviation...Norcross/CB Marine...Norcross/Mignone/CB Climate...CB
Hazardous weather outlook, Jan 4, 2:52 PM EST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 252 PM EST WED JAN 4 2017 MEZ001>006-010-011-015>017-029>032-052000- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 252 PM EST WED JAN 4 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ050>052-052000- COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 252 PM EST WED JAN 4 2017 ...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CB
In the hours before
Local storm report, Jan 4, 7:04 PM EST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
704 PM EST WED JAN 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 5 NNW NEW SWEDEN 47.01N 68.14W
01/04/2017 M3.3 INCH AROOSTOOK ME COCORAHS
24 HOUR SNOWFALL.
0436 PM SNOW WINTERVILLE 46.97N 68.57W
01/04/2017 E10.0 INCH AROOSTOOK ME PUBLIC
0542 PM SNOW PRESQUE ISLE 46.68N 68.01W
01/04/2017 M4.2 INCH AROOSTOOK ME TRAINED SPOTTER
&&
EVENT NUMBER CAR1700107
EVENT NUMBER CAR1700108
EVENT NUMBER CAR1700109
RICHNThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 2:53 PM EST | Small Craft Advisory | CAR | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.